Hail, Knox
- When
- May 31, 4:47 AM CST
- Where
- Knox County, 0.68 mi SW of Novelty
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.012, -92.207
Storms developed ahead of a cold front during the early morning hours of May 31st. There were several reports of large hail with these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Storms developed ahead of a cold front during the early morning hours of May 31st. There were several reports of large hail with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 31, 2:46 AM CST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 346 AM CDT TUE MAY 31 2011 .DISCUSSION... /338 AM CDT TUE MAY 31 2011/ LINE OF CONVECTION MAKING STEADY EWD PROGRESS THROUGH KS/MO EARLY THIS MORNING WITH REMNANTS EXPECTED TO REACH THE WRN CWA AROUND 12-14Z. OVERALL WEAKENING TREND OF THE LINE SUPPORTS THE IDEA THAT MOST LOCATIONS WILL REMAIN DRY THIS MORNING AS PCPN CONTINUES TO DISSIPATE. CDFNT MOVES INTO THE AREA TODAY AND STALLS ONCE THE UPPER FORCING MOVES OFF TO THE NORTHEAST AND FLOW BECOMES PARALLEL TO THE BDRY. AFTN THUNDERSTORMS ARE EXPECTED TO FORM DUE TO INCREASING INSTABILITY FROM DIURNAL HEATING. ALTHOUGH THE STALLED FRONT AND OUTFLOW BDRYS FROM EARLY MORNING CONVECTION WILL PROBABLY SERVE AS FOCI FOR INITIAL DEVELOPMENT...THE LACK OF UPPER LEVEL SUPPORT AND WEAK SHEAR SUGGESTS THUNDERSTORMS WILL BE ISO-SCT AND POORLY ORGANIZED. ANVIL DEBRIS AND SLIGHTLY COOLER TEMPERATURES AT H85 SHOULD KEEP DAYTIME HIGHS A FEW DEGREES COOLER TODAY AND TOMORROW COMPARED TO THE PAST FEW DAYS. STALLED FRONT THEN LIFTS NEWD AS A WMFNT TOMORROW AND THU WITH MOISTURE RETURN AND DAYTIME HEATING CONTRIBUTING TO INSTABILITY SOUTH OF THE BDRY TOMORROW AFTN. LLJ INTERACTION WITH THE LIFTING BDRY COULD PRODUCE PCPN THAT CLIPS THE NRN CWA TOMORROW NIGHT. HOT AND HUMID WEATHER RETURNS FOR THU AND FRI AS AN UPPER LEVEL RIDGE BUILDS ACROSS THE REGION. FEW CHANGES PAST 12Z SAT. KANOFSKY && .AVIATION... /1155 PM CDT MON MAY 30 2011/ WINDS ALOFT TO HAVE BEGUN TO PICKUP WITH PROFILERS OVER WESTERN MO SHOWING 45 TO 50 KTS AT 850MB ALREADY...SO KEPT LLWS MENTION AT ALL SITES THROUGH 13Z-14Z TIMEFRAME. STILL SOME CONCERN ABOUT STORM COMPLEX OVER CENTRAL KS AFFECTING KCOU AND KUIN AFTER DAYBREAK. MODELS CONTINUE TO HAVE IT DIE OUT AS IT APPROACHES AREA...SO JUST KEPT VCNTY SHOWER MENTION AT KUIN AND KCOU BEGINNING AROUND 14Z. STORMS SHOULD REFIRE DUE TO OLD OUTFLOW BOUNDARIES AS WELL AS MAIN COLD FRONT...THOUGH TIMING OF DEVELOPMENT TRICKY...SO KEPT CB MENTION AFTER 19Z-21Z TIMEFRAME. WINDS TO PICKUP ONCE AGAIN FROM THE SOUTH AND GUST TO NEAR 25KTS AT TIMES BY MID MORNING TODAY...THEN DIMINISH CONSIDERABLY AFTER FRONTAL PASSAGE. SPECIFICS FOR KSTL... WINDS ALOFT TO HAVE BEGUN TO PICKUP WITH PROFILERS OVER WESTERN MO SHOWING 45 TO 50 KTS AT 850MB ALREADY...SO KEPT LLWS MENTION THROUGH 14Z AT KSTL. STILL SOME CONCERN ABOUT STORM COMPLEX OVER CENTRAL KS...BUT SHOULD DIE OUT BEFORE REACHING KSTL. STORMS SHOULD REFIRE DUE TO OLD OUTFLOW BOUNDARIES AS WELL AS MAIN COLD FRONT...THOUGH TIMING OF DEVELOPMENT TRICKY...SO KEPT CB MENTION AFTER 21Z. WINDS TO PICKUP ONCE AGAIN FROM THE SOUTH AND GUST TO NEAR 25KTS AT TIMES BY MID MORNING TODAY...THEN DIMINISH CONSIDERABLY AFTER FRONTAL PASSAGE AROUND 03Z. BYRD && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 356 AM CDT TUE MAY 31 2011 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-011200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 356 AM CDT TUE MAY 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS PARTS OF THE AREA TODAY AND TONIGHT AS A COLD FRONT MOVES INTO MISSOURI AND ILLINOIS. A FEW OF THE STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE AREA ON WEDNESDAY AND WEDNESDAY NIGHT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PARTS OF NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. KANOFSKY
The St Louis radar (KLSX), 196 km away, was scanning. The volume nearest the first event began at 10:46 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323354, 323356, 323359, 323363, 323364.